Type of Spiritual Experience
A description of the experience
Erika L. Robb; Mari B. Baker.
Last Update: September 8, 2018.
Most patients exposed to organophosphates come into contact with insecticides. The first organophosphate insecticide was created in the mid-1800s but was not widely used until after World War II. Organophosphates are used as medications, insecticides, and nerve agents as a weapon. Symptoms include increased saliva and tear production, diarrhea, nausea, vomiting, small pupils, sweating, muscle tremors, and confusion. The onset of symptoms is often within minutes, and it can take weeks to disappear.
Organophosphate pesticide exposure may occur through inhalation, ingestion, or dermal contact. Crops that farm workers come into contact with that also may include organophosphates such as apples, celery, bell peppers, peaches, strawberries, nectarines, grapes, spinach, lettuce, cucumbers, domestic blueberries, and potatoes.
An estimated 3 million or more people worldwide are exposed to organophosphates each year, accounting for about 300,000 deaths. In the United States, there are around 8000 exposures per year with very few deaths. While most often the exposure occurs from an agricultural pesticide, there are household items, such as ant and roach spray, that also contain organophosphate compounds.
Organophosphate molecules can be absorbed via the skin, inhalation, or in the gastrointestinal tract. Once absorbed, the molecule binds to an acetylcholinesterase molecule in red blood cells thus making the enzyme inactive. This leads to an overabundance of acetylcholine within synapses and neuromuscular junctions. Overstimulation of nicotinic receptors found at neuromuscular junctions can lead to fasciculations and myoclonic jerks. This eventually leads to flaccid paralysis because of the depolarizing block. Nicotinic receptors also are found in the adrenal glands which may cause hypertension, sweating, tachycardia, and a leukocytosis with left shift.
Organophosphate poisoning also produces symptoms based on its action at muscarinic receptors. These effects are usually slower than the nicotinic receptors because the effects occur via a G-protein-coupled receptor mechanism. Muscarinic receptors are found in the parasympathetic and sympathetic nervous system. Sweat glands within the sympathetic nervous system get overstimulated and cause large amounts of sweating. The parasympathetic effects of organophosphate poisoning can be seen in multiple systems including the heart, exocrine glands, and at smooth muscles. At some point, which is different for each specific compound, the acetylcholinesterase-organophosphate compound undergoes a process called aging. This is a conformational change that renders the enzyme resistant to reactivation, making some treatment options useless.
History and Physical
Organophosphates stimulate both the sympathetic and parasympathetic nervous systems. A typical clinical scenario will involve symptoms of overstimulation of the parasympathetic system. An exception is in children, as they typically have a predominance of symptoms mediated by nicotinic receptors.
There are a couple of mnemonics that are helpful to remember the symptoms of organophosphate poisonings and the receptor that is responsible.
For nicotinic signs of acetylcholinesterase inhibitor toxicity, think of the days of the week:
Monday = Mydriasis
Tuesday = Tachycardia
Wednesday = Weakness
Thursday = Hypertension
Friday = Fasciculations.
The more common mnemonic that captures the muscarinic effects of organophosphate poisonings is DUMBELS:
D = Defecation/diaphoresis
U = Urination
M = Miosis
B = Bronchospasm/bronchorrhea
E = Emesis
L = Lacrimation
S = Salivation.
Additional symptoms can include anxiety, confusion, drowsiness, emotional lability, seizures, hallucinations, headaches, insomnia, memory loss and circulatory or respiratory depression. When death occurs, the most common reason is respiratory failure stemming from bronchoconstriction, bronchorrhea, central respiratory depression or weakness/paralysis of the respiratory muscles. If the patient survives the acute poisoning, there are other long-term complications.
Intermediate neurologic symptoms typically occur 24 to 96 hours after exposure. Symptoms include neck flexions, weakness, decreased deep tendon reflexes, cranial nerve abnormalities, proximal muscle weakness, and respiratory insufficiency. With supportive care, these patients can have a complete return to normal neurologic function within 2 to 3 weeks. Another later complication is neuropathy. This is linked to very specific organophosphate compounds that contain chlorpyrifos. Most commonly this starts as a stocking-glove paresthesia and progresses to symmetric polyneuropathy with flaccid weakness that starts in the lower extremities and progresses to include the upper extremities.
Diagnosis of acute or chronic organophosphate poisoning is strictly clinical. You must have a high clinical suspicion for organophosphate poisoning when no history of exposure or ingestion is known. Some organophosphates have a distinct garlic or petroleum odor that may help in diagnosis. If organophosphate poisoning is on the differential but not confirmed, a trial of atropine may be employed. If symptoms resolve after atropine, this increases the likelihood of an acetylcholinesterase inhibitor poisoning. Some labs can directly measure red blood cell acetylcholinesterase activity, but these are often sent out to labs that are not available in a timely enough fashion to guide therapy.
Treatment / Management
The first step in the management of patients with organophosphate poisoning is putting on personal protective equipment. These patients may still have the compound on them, and you must protect yourself from exposure. Secondly, you must decontaminate the patient. This means removing and destroying all clothing because it may be contaminated even after washing. The patient’s skin needs to be flushed with water. Dry agents such as flour, sand, or bentonite also can be used to decontaminate the skin. In the case of ingestion, vomiting and diarrhea may limit the amount of substance absorbed but should never be induced. Activated charcoal can be given if the patient presents within 1 hour of ingestion, but studies have not shown a benefit.
The definitive treatment for organophosphate poisoning is atropine, which competes with acetylcholine at the muscarinic receptors. The initial dose for adults is 2 to 5 mg IV or 0.05 mg/kg IV for children until reaching the adult dose. If the patient does not respond to the treatment, double the dose every 3 to 5 minutes until respiratory secretions have cleared and there is no bronchoconstriction. In patients with severe poisoning, it may take hundreds of milligrams of atropine given in bolus or continuous infusion over several days before the patient improves.
Pralidoxime (2-PAM) also should be given to affect the nicotinic receptors since atropine only works on muscarinic receptors. Atropine must be given before 2-PAM to avoid worsening of muscarinic-mediated symptoms. A bolus of at least 30 mg/kg in adults or 20 to 50 mg/kg for children should be given over 30 minutes. Rapid administration can cause cardiac arrest. After the bolus, a continuous infusion of at least 8 mg/kg/hr for adults and 10 to 20 mg/kg/hr for children should be started and may be needed for several days.
The source of the experiencePubMed
Concepts, symbols and science items
Activities and commonsteps
Sun L, Tan H, Peng T, Wang S, Xu W, Qian H, Jin Y, Fu Z. Developmental neurotoxicity of organophosphate flame retardants in early life stages of Japanese medaka (Oryzias latipes). Environ. Toxicol. Chem. 2016 Dec;35(12):2931-2940. [PubMed]
Worek F, Thiermann H, Wille T. Oximes in organophosphate poisoning: 60 years of hope and despair. Chem. Biol. Interact. 2016 Nov 25;259(Pt B):93-98. [PubMed]
Karmakar S, Patra K, Jana S, Mandal DP, Bhattacharjee S. Exposure to environmentally relevant concentrations of malathion induces significant cellular, biochemical and histological alterations in Labeo rohita. Pestic Biochem Physiol. 2016 Jan;126:49-57. [PubMed]
Vale A, Lotti M. Organophosphorus and carbamate insecticide poisoning. Handb Clin Neurol. 2015;131:149-68. [PubMed]
Sokołowski R, Płusa T. [Today's threat of use of organophosphorus compounds]. Pol. Merkur. Lekarski. 2015 Sep;39(231):176-80. [PubMed]